Hail, Ulster
- When
- June 22, 1:11 PM EST to 1:13 PM EST
- Where
- Ulster County, 1.23 mi E of Cottekill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.848, -74.076
Quarter size hail was reported during a thunderstorm in Rosendale.
A cold front moved towards the region during the afternoon hours. Ahead of the cold front, a warm and humid air mass was in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front moved towards the region during the afternoon hours. Ahead of the cold front, a warm and humid air mass was in place. Thunderstorms developed across portions of the mid-Hudson Valley and moved eastward towards the Taconics during the mid-afternoon hours. Some of these thunderstorms took on supercell characteristics and produced large hail and damaging wind gusts. Thunderstorms ended with the passage of the cold front by the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 22, 12:58 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 158 PM EDT FRI JUN 22 2012 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREAT OF SHOWERS AND THUNDER WILL BE AREAS SOUTH OF ALBANY. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION FOR THE WEEKEND WITH COOLER AND LESS HUMID CONDITIONS. UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED MUCH OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE TO THE SOUTH AND EAST OF THE CAPITAL DISTRICT THIS AFTERNOON INTO THE EVENING... THE WARM AND HUMID CONDITIONS CONTINUE FOR ANOTHER DAY. MAX TEMPERATURES ARE RIGHT ON TRACK WITH HIGHS IN MID 80S ACROSS MOST OF THE FORECAST AREA. AS OF 100 PM EDT...A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON TRIGGERING CONVECTION. THIS FRONT HAS ALREADY MOVED ACROSS WESTERN AND CENTRAL NY...AND IS CURRENTLY APPROACHING THE NORTHWESTERN PORTION OF THE CWA. THE AIRMASS WILL DESTABILIZE AHEAD OF THE BOUNDARY PARTICULARLY TO THE SOUTH AND EAST OF THE CAPITAL DISTRICT WHERE CAPES OF UP TO 1000-2000 J/KG ARE EXPECTED. 0-6 KM BULK SHEAR VALUES ARE EXPECTED TO INCREASE TO 30-35 KNOTS BY LATE THIS AFTERNOON. PRECIPITABLE WATER VALUES /ONLY 1.12 INCHES ON THIS MORNINGS 12 UTC KALY SOUNDING/ WILL INCREASE TO 1.50-1.75 INCHES AHEAD OF THE BOUNDARY THIS AFTERNOON...SO STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS. THE STORM PREDICTION CENTER HAS THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE SOUTHERN MOST PORTION OF THE FORECAST AREA. HAVE CONTINUED WITH ENHANCED WORDING OF GUSTY WINDS AND HEAVY RAINFALL TO GREENE...COLUMBIA... ULSTER...DUTCHESS...BERKSHIRE AND LITCHFIELD COUNTIES FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS. HAIL DOESN/T SEEM TO BE A THREAT WITH VERY HIGH FZL/-20 C LEVELS AND POOR MID LEVEL LAPSE RATES /GENERALLY 5.5 TO 6.0 DEGREES C PER KM/. THE CHANCES FOR CONVECTION WILL START TO TAPPER OFF LATE THIS EVENING AS THE FRONT MOVES SOUTH AND EAST OF THE REGION. HUMIDITY LEVELS WILL DROP AS DEW POINTS DROP INTO THE 50S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... MORE SEASONAL AIRMASS AND LESS HUMID CONDITIONS ON THE WAY FOR THE WEEKEND. SURFACE RIDGING WILL BUILD IN FROM THE GREAT LAKES REGION. HOWEVER...ALOFT THE RIDGE WILL BE REPLACED BY A TROUGH. A SHORT WAVE MOVING THROUGH THE TROUGH WILL BRING THE CHANCE FOR CONVECTION TO AREAS MAINLY TO THE NORTH OF CAPITAL DISTRICT AND ACROSS SOUTHERN VERMONT SATURDAY DURING THE DAY WITH THE HELP OF DAY TIME HEATING. EXPECTING A PERIOD OF DRY WEATHER SATURDAY NIGHT INTO SUNDAY. BY SUNDAY EVENING CHANCES FOR SHOWERS INCREASE AS THE UPPER TROUGH DIGS OVER THE REGION AND THE UPPER LOW OVER HUDSON BAY BEGINS TO MOVE SOUTHWARD. && .LONG TERM /MONDAY THROUGH FRIDAY/... UNSETTLED WEATHER SHOULD BE THE RULE FOR MOST OF THE PERIOD...BUT SOME IMPROVEMENT POSSIBLE BY THURSDAY. DEPARTING UPPER IMPULSE SUPPORTS GOOD CHANCE FOR SHOWERS FOR MUCH OF THE NORTHEASTERN U.S. MONDAY...THEN DECREASING COVERAGE OF SHOWERS MONDAY NIGHT AND TUESDAY WITH WEAK FLAT RIDGING AHEAD OF AN APPROACHING DEVELOPING UPPER LOW. STILL SOME ISOLATED SHOWERS ACTIVITY POSSIBLE MONDAY NIGHT AND TUESDAY...WITH POSSIBLE SCATTERED ACTIVITY IN THE WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT INTO THE NORTHERN BERKSHIRES. SCATTERED ACTIVITY POSSIBLE ABOUT EVERYWHERE TUESDAY AFTERNOON WITH RAPID COOLING ALOFT AHEAD OF THE DEVELOPING UPPER LOW THAT APPROACHES. GOOD CONSENSUS FOR A STRONG UPPER LOW TO DROP OUT OF CANADA AND TRACK THROUGH THE NORTHEASTERN U.S. THEN SLOWLY DEPARTING LATER WEDNESDAY THROUGH THURSDAY. THE LAST 2 SETS OF GUIDANCE AND ENSEMBLES SUGGEST A POTENTIAL TYPE B UPPER LOW TRACK FROM CSTAR WARM SEASON UPPER LOW RESEARCH... SUGGESTING UPPER COLD POOL STRONG CONVECTION POTENTIAL OVER THE NORTHEASTERN U.S. WHEN THE UPPER LOW CENTER ITSELF TRACKS THROUGH. THE UPPER LOW LOOKS TIMED FOR THE DAY WEDNESDAY...BUT THIS FAR OUT...TIMING AND TRACK COULD CHANGE. ALL GUIDANCE SUGGESTS QUITE AN UPPER COLD POOL FOR THIS TIME OF YEAR...SUPPORTING SOME RATHER STEEP LAPSE RATES OVER OUR REGION WHEN THE UPPER LOW TRACKS THROUGH. BY THURSDAY...UPPER LOW SLOWLY LIFTS THROUGH NORTHERN NEW ENGLAND AND INTO SOUTHEASTERN CANADA WITHIN A NEGATIVE TILTED LARGER SCALE UPPER TROUGH. ALL THIS UPPER ENERGY AND COOLING ALOFT MONDAY THROUGH THURSDAY SUGGESTS CONSIDERABLY MORE CLOUDS THAN SUN THROUGH THE PERIOD...BUT DEPENDING ON TIMING OF FEATURES...THERE COULD BE BRIEF PERIODS OF CLEARING AT DIFFERENT TIMES IN VARIOUS PARTS OF THE REGION...BUT AGAIN THE LACK OF THE ABILITY TO SPECIFICALLY TIME FEATURES...JUST GOING PARTLY TO MOSTLY CLOUDY THE ENTIRE PERIOD...WITH THE MOST CLOUDINESS IN NORTHERN AND EASTERN AREAS...MOST PROXIMATE TO THE POTENTIAL UPPER LOW TRACK...AND ESPECIALLY AROUND TERRAIN. HIGH TEMPERATURES SHOULD BE IN THE 70S MOST DAYS...WITH 60S IN SOME AREAS...ESPECIALLY ONCE THE UPPER LOW TRACKS THROUGH THE REGION. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... PREVAILING CONDITIONS WILL BE VFR THROUGH THE PERIOD. BRIEF TEMPO GROUPS THRU THIS EVENING FOR ALL BUT KGFL FOR MVFR VSBY IN -SHRA/-TSRA. COLD FRONT SWEEPING THROUGH WILL MARK RETURN TO VFR BY 00Z TONIGHT...WITH LESSENING CLOUD COVER. NO MAJOR WIND CONCERNS OUTSIDE OF ANY TSRA. OUTLOOK... SAT PM-SUN AFTN...MAINLY VFR...NO SIG WX. SUN NGT-TUE...SCT -SHRA...WITH POSS AFTN/EVE TSRA. TUE NGT...VFR...SLGT CHC -SHRA. WED...MAINLY VFR...CHC -SHRA. && .FIRE WEATHER... A COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRECEDED AND ACCOMPANIED BY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION FOR THE WEEKEND WITH COOLER AND LESS HUMID CONDITIONS. HOWEVER...A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE OVERHEAD SATURDAY AND MAY RESULT IN SOME SHOWERS AND/OR THUNDERSTORMS MAINLY TO THE NORTH OF THE CAPITAL DISTRICT AND ACROSS SOUTHERN VERMONT. UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED MUCH OF NEXT WEEK. MINIMUMS RELATIVE HUMIDITY VALUES THIS AFTERNOON ARE EXPECTED TO BE IN THE MID 40S TO MID 50S WITH A RECOVERY TO 90 TO NEAR 100 PERCENT. MINIMUMS RELATIVE HUMIDITY VALUES SATURDAY AFTERNOON ARE EXPECTED TO BE MAINLY IN THE 40S WITH A RECOVERY TO 90 TO NEAR 100 PERCENT SATURDAY NIGHT. && .HYDROLOGY... NO SIGNIFICANT HYDROLOGIC ISSUES ARE EXPECTED THROUGH AT LEAST SUNDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY MAINLY TO THE SOUTH AND EAST OF THE CAPITAL DISTRICT AS A COLD FRONT MOVES THROUGH. SOME STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREA. UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED MUCH OF NEXT WEEK. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .CLIMATE... ISSUED A PUBLIC INFORMATION STATEMENT (PNS) WITH HIGH TEMPERATURES FOR JUNE 21ST FROM ACROSS EAST CENTRAL NEW YORK AND ADJACENT WESTERN NEW ENGLAND. TEMPERATURES RANGED FROM THE MID 80S TO JUST OVER 100 DEGREES. THE PNS IS AVAILABLE ON OUR WEB PAGE AND FACEBOOK PAGE. ALBANY MISSED ITS RECORD HIGH FOR JUNE 21ST BY 3 DEGREES AGAIN WITH A HIGH OF 94 DEGREES. POUGHKEEPSIE MISSED ITS RECORD BY ONE DEGREE. GLENS FALLS SET A NEW RECORD WITH A HIGH OF 96 DEGREES...THE OLD RECORD WAS 92 DEGREES FROM 1988.. IT WILL BE VERY WARM AGAIN TODAY ESPECIALLY TO THE SOUTH AND EAST OF THE CAPITAL DISTRICT BUT NO RECORD TEMPERATURES EXPECTED TO BE BROKEN. RECORD HIGH TEMPERATURES... ALBANY NY (RECORDS DATE BACK TO 1874) JUNE 22...95 SET IN 1954 GLENS FALLS NY (RECORDS DATE BACK TO 1944) JUNE 22...94 SET IN 1983 POUGHKEEPSIE NY (RECORDS DATE BACK TO 1949) JUNE 22...96 SET IN 1987 && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA/FRUGIS/VTK NEAR TERM...IAA/FRUGIS/VTK SHORT TERM...IAA LONG TERM...NAS AVIATION...ELH FIRE WEATHER...IAA HYDROLOGY...IAA/KL CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 505 AM EDT FRI JUN 22 2012 CTZ001-013-MAZ001-025-NYZ058>061-063>066-231100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 505 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE...ULSTER... COLUMBIA...DUCTHESS...BERKSHIRE AND LITCHFIELD COUNTIES. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EVENING AS A COLD FRONT MOVES ACROSS THE REGION. SOME STORMS MAY BECOME STRONG TO POSSIBLY SEVERE PRODUCING GUSTY WINDS. HEAVY DOWNPOURS ARE EXPECTED WITH SOME STORMS WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. THE STORMS WILL MOVE SOUTHEASTERLY AT 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038>043-047>054-082>084-VTZ013>015-231100- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 505 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MOHAWK AND SCHOHARIE VALLEYS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. THE STORMS WILL MOVE SOUTHEASTERLY AT 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-231100- NORTHERN HERKIMER-HAMILTON- 505 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS HERKIMER AND HAMILTON COUNTIES. .DAY ONE...TODAY AND TONIGHT. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Albany radar (KENX), 82 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported during a thunderstorm in Rosendale.
Quarter size hail was reported during a thunderstorm in Kingston.
Quarter size hail was reported during a thunderstorm in Germantown.
Ping-pong ball size hail was reported during a thunderstorm in Rhinebeck.
Numerous trees, utility poles and wires were downed due to thunderstorm wind gusts in Hudson. This resulted in a state of emergency to be issued for the City of Hudson and many area businesses closed early for the day.
Quarter size hail (measured) was reported during a thunderstorm in Claverack.
Golf-ball size hail was reported during a thunderstorm in Greenport Center.
Nickel size hail was reported during a thunderstorm in Hudson.
Quarter size hail was reported during a thunderstorm in Amenia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381024, 381025, 381026, 381027, 381032, 381028, 381029, 381030, 381031.